MAUDE Adverse Event Report: ETHICON INC. SFX SPI PDS+ BI VIO 14IN2 USP1 D/A MO-4; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. SFX SPI PDS+ BI VIO 14IN2 USP1 D/A MO-4; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP2B400
Medical Device Problem Codes Positioning Failure (1158); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4) date sent to the fda: 3/30/2026.H6 component code: g07002 - pending evaluation of returned device.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, the following was obtained: there any unexpected outcomes or complications resulting from the prolonged surgery time? no did the reported issue contribute to any patient adverse consequences? no which tissue was being sutured when the event occurred? knee capsule was additional dissection required in other organs/tissues other than the target tissue? no please provide the source or name of person providing answers to follow-up questions: oa dr.(b)(6).Could you kindly perform and document the follow-up attempt for the product return? furthermore, please ensure that the shipment tracking number is recorded in the notes or rmao sections.Send flex # (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an knee surgery on (b)(6) 2026 and barbed suture was used.The surgeon and his colleagues previously used the barbed suture for knee capsule closure.With the switch from the polymer pdo to pds plus, the retention of the barbs has been criticized.The barbed suture can easily be pulled through the tissue against the anchors, resulting in a lack of confidence in the suture placement.The capsule closure was performed with a barbed suture, in which the ctx needle often bends at the proximal start of the suture.Therefore, they switched back to the bidirectional barbed suture.Surgery was delayed 10 minutes.There were no patient consequences reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 4/22/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.Additional information: h3, h6.H3 investigational summary: the product was returned to eth for evaluation.Visual inspection revealed that three sealed boxes with twelve unopened samples and five unopened packets that pertains to product code sxpp2b400.A total of forty-one unopened samples were received for analysis.As per the sampling plan, a visual inspection was performed on thirteen samples.The packets were opened and the swage and attachment area were noted to be as expected.The suture was dispensed without problems and examined along the strand and no anomalies were observed during evaluation.Ten barbs were measured in the strands, and all barbs met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint: (b)(4).Date sent to the fda: 4/22/2026.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 no device problem found.H3 investigational summary:the product was returned to eth for evaluation.Visual inspection revealed that one labeled winding former with one used needle suture combination outside the foil packet that pertains to product code sxpp2b400 was received for analysis.During the visual inspection of the returned sample, attachment area were noted to be as expected.The suture was dispensed without problems and examined along the strand and no anomalies were observed during evaluation.Ten barbs were measured in the strand, and all barbs met the requirements.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device performed without any difficulties noted.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: h6.Additional information was requested, and the following was obtained via: - how many stratafix pds plus sutures demonstrated "the lack of retention of the barb" in tissue? - how many stratafix symmetric sutures demonstrated "needle often bends"? - during how many procedures did it happen? the sales rep was contacted and confirmed that the exact number of sutures / procedures where the aforementioned issues occurred is unknown.

Brand Name
SFX SPI PDS+ BI VIO 14IN2 USP1 D/A MO-4
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key24729898
Report Number2210968-2026-03262
Device Sequence Number13065022
Product Code NEW
UDI-Device Identifier10705031464568
UDI-Public(01)10705031464568(17)270930(10)10B9R6
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K192144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberSXPP2B400
Device Lot Number10B9R6
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2026
Supplement Date Received by Manufacturer04/01/2026
04/01/2026
05/27/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date04/22/2026
04/22/2026
06/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown